Pennsylvania, 2021Flash Flood and Damaging Winds in Pennsylvania, June 9, 2021
June 9, 2021 · NWS CTP · 6 events in 4 counties and zones
A backdoor cold front slipped southward across central Pennsylvania during the afternoon and evening hours of June 9, 2021, generating scattered showers and thunderstorms in a warm and humid airmass ahead of it. A few of these storms produced localized wind damage before dissipating after sunset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backdoor cold front slipped southward across central Pennsylvania during the afternoon and evening hours of June 9, 2021, generating scattered showers and thunderstorms in a warm and humid airmass ahead of it. A few of these storms produced localized wind damage before dissipating after sunset. One flash flood was reported in Schuylkill County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 9, 11:30 AM EST, 28 minutes earlier.
Area forecast discussion, Jun 9, 11:30 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
1230 PM EDT Wed Jun 9 2021
.SYNOPSIS...
Muggy conditions will continue to support isolated to scattered
drenching downpours through late week. Cooler and more seasonable
temperatures are expected Friday into next week with a lingering
chance of showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
1345Z Update...
Morning analysis indicates 850 mb theta-e axis draped across
south central PA, which will be the focus for diurnal convection
for yet another day. Forecast in great shape for today for no
significant changes this morning. Based on morning analysis,
collaborated a northward nudging of the Day1 Excessive Rainfall
Outlook to include the WC/SC/Central Mountains and Laurels as
that zone will be the focus for slow moving locally heavy
downpours later this afternoon into early this evening.
Previous discussion:
Near and ahead of a weak upper level trough in the Ohio Valley,
abundant moisture /PWATs 1-2" and 65-70F Td/ will remain in
place across the region. Low level inflow and the mean 850-300mb
wind are also weak, favoring another day of localized heavy
downpours. Diurnal heating/instability should allow convection
to concentrate mainly in the afternoon and evening hours.
The 00Z HREF shows the highest neighborhood probs for QPF>1"
initially over the NW Alleghenies between 18-21Z before
broadening a potential axis of showers/storms with locally
heavy rain farther to the southeast across the interior central
mtns into the lower Susquehanna Valley from 21-03Z. This axis is
also noted in the HREF exceedance probs for 1 & 3hr FFG. The
WPC MRGL risk ERO only includes the areas with lowest FFGs/most
vulnerable to short duration flooding/runoff issues in the SW
mtns and southeast of US-30.
MaxTs will to peak today in the upper 70s/80s or +5-10F above
the daily climo mean with max HX values fcst to reach the lower
90s across the middle and lower Susquehanna Valley. Convective
coverage gradually fizzles and fades into tonight with lingering
activity confined primarily to the southwest 1/2 of the CWA.
Another mild and muggy night across most of the area with fcst
minTs +10-15F above normal in the 60-70F range NW to SE.
&&
.SHORT TERM /THURSDAY/...
Lower highs fcst on Thursday with 24hrMaxTChange trending 3-6F
lower across the southeast 2/3 of the CWA.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
We will see a marked cooldown by Friday, as a backdoor cold
front slips just south of the area. However, the front will
remain close enough to keep a chc of showers in the forecast
across southern PA.
Heading into the weekend and early next week, expect
temperatures to turn milder again. The weather will remain
unsettled, although no single day looks like a washout, as a
series of shortwaves drop southeastward across the northeastern
United States. Scattered showers and storms are possible with
each shortwave, but models differ on the exact timing and
strength of the shortwaves. Have maintained at least a slight
chc of showers and aftn thunder through the period.
A more significant cold front is projected to cross the area by
the middle of next week, ushering in cooler and drier
conditions for the second half of next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
At 16z, showers are already developing over the higher terrain
of northern and western PA, and a few flashes of lightning are
beginning to be seen. Expect this activity to continue to
develop and expand in coverage as the day progresses.
Localized restrictions are expected in any showers/storms and
brief gusty winds are possible in the vicinity of any storms.
Outlook...
Thu-Sun...Predominantly VFR, although scattered showers/storms
may cause brief restrictions, esp during the aftn/eve hours.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Evanego
AVIATION...Evanego/Colbert
Hazardous weather outlook, Jun 9, 8:43 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
943 AM EDT Wed Jun 9 2021
PAZ004>006-010>012-037-041-042-045-046-049>053-058-101345-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
943 AM EDT Wed Jun 9 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ017>019-024>028-056-057-059-063-101345-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Perry-Dauphin-Lebanon-Cumberland-
943 AM EDT Wed Jun 9 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Locally heavy downpours may result in isolated flash flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ033>036-064>066-101345-
Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster-
943 AM EDT Wed Jun 9 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Locally heavy downpours may result in isolated flash flooding this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Locally heavy downpours may result in isolated flash flooding on
Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, York
- When
- June 9, 11:58 AM EST
- Where
- York County, 1.26 mi ENE of West York
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.960, -76.750
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the city of York.
Thunderstorm Wind, Tioga
- When
- June 9, 12:32 PM EST
- Where
- Tioga County, 0.62 mi WNW of Osceola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 41.982, -77.342
A severe thunderstorm producing winds estimated near 60 mph knocked down a few trees in Osceola, including one on a home.
Thunderstorm Wind, McKean
- When
- June 9, 3:05 PM EST
- Where
- McKean County, 0.69 mi S of Bradford
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 41.960, -78.650
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires in the city of Bradford.
Thunderstorm Wind, Schuylkill
- When
- June 9, 4:50 PM EST
- Where
- Schuylkill County, 0.69 mi N of Orwigsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.660, -76.100
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Orwigsburg.
Thunderstorm Wind, Schuylkill
- When
- June 9, 5:35 PM EST
- Where
- Schuylkill County, 2.54 mi SSE of Friedensburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.568, -76.206
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Summit Station.
Flash Flood, Schuylkill
- When
- June 9, 6:30 PM EST to 8:30 PM EST
- Where
- Schuylkill County, Becks to 0.99 mi ENE of Schuykill Haven
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.650, -76.200
Heavy rainfall brought flash flooding to the area. A heavily flooded road was reported on Pine Creek Drive near Orwigsburg. On Green Tree Drive a bridge and the road was reported flooded. Other roads were reported flooded in the Orwigsburg area. Route 901 was washed out in North Manheim Township. North 23rd Street in Pottsville was washed out and closed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in New Jersey, June 9, 20211 death · 52 kt wind · 6 events
- Rip Current in Alabama, June 9, 20211 death · 1 event
- Flash Flooding and Flooding in Mississippi, June 9 to 10, 2021$2.8 million · 60 kt wind · 23 events
- Flash Flooding and Flooding in West Virginia, June 9 to 11, 2021$1.2 million · 19 events
- Flash Flooding in Maine, June 9, 2021$938,000 · 3 events
- Damaging Winds in Pennsylvania, June 9, 2021$228,000 · 83 kt wind · 4 events
- Flash Flooding and Debris Flows in Kentucky, June 9 to 11, 2021$68,000 · 29 events
- Flash Flooding and Damaging Winds in New York, June 9, 2021$59,000 · 50 kt wind · 8 events
- Flash Flooding in Kentucky, June 9 to 10, 2021$45,000 · 2 events
- Damaging Winds in Connecticut, June 9, 2021$22,000 · 61 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Delaware, June 9, 20211 injured · 51 kt wind · 11 events
- Flash Flooding and Flooding in Virginia, June 9, 202113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957448, 957451, 957453, 957457, 957460, 958952.